What can you do?
- Talk to your children. Tell them that ANY pill they get from a friend, an acquaintance or purchased online or off of the street could be a counterfeit pill containing fentanyl. Only take medication that was prescribed by a doctor, purchased at a pharmacy, and approved by parents or guardians.
- Learn about the Fentanyl crisis and help spread the word that this is a dangerous situation. Visit the Centers for Disease Control website’s Fentanyl Facts page as a starting-point.
- Ensure that your child delivers all medications, including over-the-counter medications, to their school nurse for distribution. Students should not carry any medications with them at school, nor share them for any reason.
- Reach out to your child’s school nurse or counselor with any specific concerns, or if you need additional resources that are unique to your family.
The U.S. Drug Enforcement Administration issued an advisory on August 30, 2022, about an emerging trend of brightly-colored fentanyl pills being used to lure children and young people. This drug is often called “rainbow fentanyl”. Law enforcement agencies in 18 states have seized rainbow fentanyl just this month according to the DEA . The drugs are deliberately made to look like candy and come in several forms, including pills, powder and blocks that resembles sidewalk chalk.
“Rainbow fentanyl — fentanyl pills and powder that come in a variety of bright colors, shapes, and sizes — is a deliberate effort by drug traffickers to drive addiction amongst kids and young adults,” DEA Administrator Anne Milgram said in a statement.
The opioid crisis in the United States: Provisional data from CDC’s National Center for Health Statistics indicate that there were an estimated 100,306 drug overdose deaths in the United States during 12-month period ending in April 2021, an increase of 28.5% from the 78,056 deaths during the same period the year before. Read more about drug overdose deaths in the United States.
Real vs Fake
Criminal drug networks are flooding the U.S. with deadly fake pills.
Powdered fentanyl looks just like
many other drugs. It is commonly
mixed with drugs like heroin, cocaine,
and methamphetamine and made into
pills that are made to resemble other
DEA officials report a dramatic rise in the
number of counterfeit pills containing at
least 2 mg of fentanyl, which is considered a
What about naloxone? (Common brand name is Narcan)
Information from the U.S. Centers for Disease Control (CDC): Naloxone can reverse an overdose from opioids, including heroin, Fentanyl, and prescription opioid medications. When administered in a timely and appropriate manner, it quickly reverses an overdose by blocking the effects of opioids. It can restore normal breathing within 2 to 3 minutes2 in a person whose breath has slowed, or even stopped, as a result of opioid overdose. More than one dose of naloxone may be required when stronger opioids like fentanyl are involved. If you give someone naloxone, stay with them until emergency help arrives or for at least four hours to make sure their breathing returns to normal. The caveat with naloxone is that some people will continue taking dangerous drugs because they believe they have a safety net.
Addiction can happen to anyone
One in seven Americans reports experiencing a substance use disorder. There is not one single driving factor that leads to addiction. Some people may use drugs to help cope with stress, trauma, or to help with mental health issues. Some may even develop opioid use disorder after misusing opioids they are prescribed by doctors. In any case, using drugs over time makes it easier to become addicted. Learn more and get help.
Pay attention to your children’s social media interactions; those selling illicit drugs often use platforms like SnapChat. Download the emoji cheat sheet and know what the symbols mean. Check their phones and other devices. Multiple apps and programs exist where these drugs are being sold. Parents need to be vigilant and stay involved in their children’s lives.